Pages

Weight Loss Ticker

Friday, June 15, 2007

Alli: Friend or Foe?

Today orlistat becomes available over the counter in the U.S. The prescription name is Xenical and the OTC name is Alli. This is the first FDA approved OTC weight loss medicine. However, the side effects can be pretty gross and embarrassing. WebMD has a nice article.

I know that "diet" purists will poo poo the whole idea outright. However, I have been eating healthy and exercising for almost 5 months. I would not look at this as my only strategy for losing weight and getting fit. I will continue to do that regardless. I am thinking about adding this to the program. Normally, I would not even think about it. However, the reasons for my objections would be satisfied.

1) Some of the other "diet" pills stop working when you stop taking them. In fact, you gain the weight right back. These apparently do not have that effect.

2) They are not addictive.

3) I don't need a prescription, but they are FDA approved.

Is anyone else thinking of taking these? Has anyone been on the Xenical? Will I need to act like a love-crazed astronaut and wear diapers? even if I am eating low-fat, high-fiber? Besides the price, is there any reason why I should not take these?

Living Fit Is My #1 Job!

13 comments:

Crabby McSlacker said...

I've been curious about this as well--not for myself, but for some other folks I know.

There seems to be sort of a knee-jerk reaction against prescriptions generally, but these, at least from what I've heard, sound pretty sensible. I like the way the marketing seems to emphasize personal responsibility and doesn't claim it's a cure-all.

If you do try them, I'll be interested to hear about your experiences.

Don Q. said...

You did ask and so I will give you my thoughts about Alli. I think it's a bad idea. You can lose this weight without the help of a pill using the methods you have already employed so effectively.

It's not just about losing the weight. Losing the weight is great, but so if the feeling that you did this yourself without the help of a pill.

You have my support either way, but consider how far you've come with your own resources.

Spidey said...

Most pharmaceuticals for weight loss are total crap and the ultimate scam of lazy fat people. Be a winner on your own, not because of a pill.

Bust your ass exercising and you won't need a thermogenic enhancer or a pill that will give you the drips because it channels the fat straight into your colon instead of digesting it.

"The Captain" said...

I take kelp and tryosine to help my thyroid. I based this on the book cracking the metablolic code. And I also take L-carnatine which helps burns fat and tends to elevates\ my mood. My wife always makes sure the cabinet is always well stocked with l-carnatine.
Although I do not take any prescription drugs,except for Advair,I do have a concern about alli with potential long term side effects. Talk to your doctor about it on the next visit. It has to be healthier than gastric bypass. The only thing worse than gastric bypass is not losing the weight and staying obese. Sorry for Rambling. Good job last week on the weight loss. I actually agree with spider and Don Q that you probably don't need it. But I will support you on whatever you decide.
Jeff

celtic_girl said...

First of all you need to do whatever you feel it right for yourself. I have tried Xenical, it's been a OTC here for about 3 years now. All it does is simply reduces the absorbtion of fats.

I was only on it for 2 months and as long as you stick to the recommended fat intake, you should not have any problems.I did test it out once and though I was going more did not have any "fatalities".

To be honest I did not think it was worth the $100 bucks per month and did not think I lost more on it, as if your following a calorie controlled diet it usually is low fat - right? So I didn't feel it had any advantage.

Good luck to whatever you decide.

S William said...

I thought it was weird when I walked into Wal-mart last nigth after work to see a huge display of the "alli Diet," or something like that. Call me a skeptic, but I am leary about all drugs, especially weight loss. Their is a ton of pressure on the FDA to pass these things, and politics and lobbyists to play a role.

Lily T said...

I know someone whom had taken the prescription strength version. She says that it “keeps her accountable” since eating fatty foods causes the side effects to worsen. She also says that the side effects wear off after your body adjusts to it. Other than the side effects, it’s supposed to be safe (as far as we know) since the FDA has approved it. I also heard that there is a lot of outside influence on the FDA, but I don’t know much about that.

I read that the side effects are weak with the OTC, except it’s not as effective. I think the success rate is low, but higher if you weren’t taking it? It can get quite expensive, and I would drop it if its not working for you. Also it doesn’t distinguish between the “bad” and the “good” fats.

Did they do studies of people whom decided to discontinue? And the weight doesn’t come back? That would be nice.

I’m not thinking of taking it. I can’t seem to justify the cost.

Half Man said...

I appreciate everyone's responses. I am not opposed to getting a little added help if it's safe. And I believe that most of the stuff out there is either hype or you gain the weight back as soon as you stop using it.

I know that I don't NEED the stuff. So what? If it helps me lose weight faster safely, I can't see why I shouldn't use it.

This gets me to the reason why I won't use it...one of the same reasons I never bought Nutrisystem...It is just too expensive. 90 pills cost around $60. I believe you are supposed to take 3 pills a day. This works out to about $734 a year. If I had the extra $734 I would rather buy the dumbbell set I want rather than the pills.

If it weren't for the price, I might try it though the side effects have me a bit worried even if they are temporary.

Half Man said...
This comment has been removed by the author.
"The Captain" said...

I like the bullseyes on your last post. Your like a laser guided missile.
Jeff

Kim Ayres said...

I would recommend against.

Not for any reasons about feeling you've achieved it without the pills, although I can see why this was said and it does have validity.

No, my main objection is on health grounds.

The whole reason for eating healthily and exercising is to increase the health of your body and improve your life chances and quality.

Any pill that is going to cause the kind of side effects mentioned is not going to be giving your body the best of treatment. Who knows what long-term effects this stuff could do to your insides and your ability to absorb vital nutrients and vitamins in the long term.

In addition, if you go for the quick-fix speeded up weight loss, you are also far more likely to end up with excessive baggy skin at the end of it all as your body won't have had the natural time to adjust to the weightloss.

But mostly, I would be so wary of putting stuff like that into your body for the way it could screw up your digestive and absorbtion system.

If you want to believe that this product is anything other than a massive money making machine for the pharmacutical companies then you're on dodgy ground.

This is not about being purist, this is about your long term health and well being.

You're worth more than that, Half Man

CactusFreek said...

Xenical's been in Australia for a while. I tried it about 4 years ago, and i'm not sure it really helped.
30% of the fat you eat just goes straight through you. That means that you continuously "leak" fluid that looks, and feels like cooking oil. How much you leak, depends on how much fat was in what you ate.[But you still ALWAYS leak]
I always felt like a mess. I tried using panty liners, but because it's oil, i didn't feel any cleaner. You still have to change your pants all the time. A few times i was out, and after sitting down, i actualy looked like i'd messed myself when i stood up, because there was a dark patch on my pants crutch!
It's just a big hygeine issue for me, I always felt dirty.

CactusFreek said...

...I was on it for 2 months, so i gave it a fair go :o)